Hail, Chickasaw
- When
- July 31, 2:38 PM CST
- Where
- Chickasaw County, 5 mi W of Alta Vista
- Measured
- 1.75 in hail
- Crop damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.200, -92.533
Numerous reports of large hail were received from storm spotters, amateur radio operators, law enforcement officials and the general public. Hail ranged in size from dimes to golf balls and ping-pong balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Numerous reports of large hail were received from storm spotters, amateur radio operators, law enforcement officials and the general public. Hail ranged in size from dimes to golf balls and ping-pong balls. Several farmers reported severe hail damage to corn and soybean fields. There were also several vehicles damaged by the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 1:28 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT THU JUL 31 2003 MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A CHALLENGE TOO WITH SHOWERY ACTIVITY. 18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS FIRING. 12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH. OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY. FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE GRIDS. GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT... CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI. FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 105 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA THIS AFTERNOON. THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE THE NEEDED INGREDIENTS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THERE IS AN ISOLATED CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT IS LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS FRIDAY AFTERNOON AND EVENING. DTJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 PM RISING SUN WI 0.75 IN HAIL
07/31/03 CRAWFORD
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0106 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM GAYS MILLS WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY AMATEUR RADIO
OPERATORS.
0105 PM GAYS MILLS WI WIND DAMAGE
07/31/03 CRAWFORD TREES BLOWN DOWN IN GAYS
MILLS. REPORTED BY AMATEUR
RADIO OPERATOR.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0113 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM SOLDIERS GROVE WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY OBSERVER.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0146 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM TRAVERA WI 0.75 IN HAIL
07/31/03 RICHLAND REPORTED BY THE GENERAL
PUBLIC.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0148 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM MUSCODA WI WIND DAMAGE
07/31/03 GRANT POWER LINES BLOWN DOWN
ALONG WITH HALF INCH
DIAMETER SIZE HAIL.
REPORTED BY COUNTY SHERIFF.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM 4 NE DE SOTO WI 0.75 IN HAIL
07/31/03 VERNON
1223 PM 4 NE DE SOTO WI 58 MPH TSTORM WIND
07/31/03 VERNON REPORTED BY SPOTTER. WIND
GUST SPEED ESTIMATED.
1235 PM DE SOTO WI 0.75 IN HAIL
07/31/03 VERNON REPORTED FROM ELEMENTARY
SCHOOL.
1235 PM DE SOTO WI 60 MPH TSTORM WIND
07/31/03 VERNON REPORTED BY WORKERS AT
ELEMENTARY SCHOOL.
1253 PM RISING SUN WI 0.75 IN HAIL
07/31/03 CRAWFORD
0105 PM GAYS MILLS WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY AMATEUR
RADIO OPERATOR.
0105 PM GAYS MILLS WI WIND DAMAGE
07/31/03 CRAWFORD TREES BLOWN DOWN IN GAYS
MILLS. REPORTED BY AMATEUR
RADIO OPERATOR.
0107 PM SOLDIERS GROVE WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY OBSERVER.
0115 PM TRAVERA WI 0.75 IN HAIL
07/31/03 RICHLAND REPORTED BY THE
GENERAL PUBLIC.
0143 PM MUSCODA WI WIND DAMAGE
07/31/03 GRANT POWER LINES BLOWN DOWN
ALONG WITH HALF INCH
DIAMETER SIZE HAIL.
REPORTED BY COUNTY SHERIFF.
SHEAThe La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
16 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375836, 5375837, 5375838, 5375841, 5375840, 5375839, 5375842, 5378907, 5375843, 5375844, 5378906, 5375845, 5375847, 5375846, 5378905, 5375848.